Innovations in Incidence Geometry

Flag-transitive and almost simple orbits in finite projective planes

Alessandro Montinaro

Full-text: Open access


Let Π be a projective plane of order n and let G be a collineation group of Π with a point-orbit O of length v. We investigate the triple (Π,O,G) when O has the structure of a non trivial 2-(v,k,1) design, G induces a flag-transitive and almost simple automorphism group on O and n(O)=b+v+r+k.

Article information

Innov. Incidence Geom., Volume 8, Number 1 (2008), 1-37.

Received: 6 February 2007
Accepted: 15 January 2008
First available in Project Euclid: 28 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20B25: Finite automorphism groups of algebraic, geometric, or combinatorial structures [See also 05Bxx, 12F10, 20G40, 20H30, 51-XX] 51E15: Affine and projective planes

projective plane collineation group orbit


Montinaro, Alessandro. Flag-transitive and almost simple orbits in finite projective planes. Innov. Incidence Geom. 8 (2008), no. 1, 1--37. doi:10.2140/iig.2008.8.1.

Export citation


  • J. H. Conway, R. T. Curtis, R. A. Parker and R. A. Wilson, Atlas of Finite Groups. Maximal subgroups and ordinary characters for simple groups, Oxford University Press, 1985.
  • F. Buekenhout, A. Delandtsheer and D. Doyen, Finite linear spaces with flag-transitive groups, J. Combin. Theory Ser. A 49 (1988), 268–293.
  • F. Buekenhout, A. Delandtsheer, D. Doyen, P. Kleidman, M. Liebeck and J. Saxl, Linear spaces with flag-transitive automorphism groups, Geom. Dedicata 36 (1990), 89–94.
  • M. Biliotti and E. Francot, Two-transitive orbits in finite projective planes, J. Geom. 82 (2005), 1–24.
  • M. Biliotti and G. Korchmáros, Collineation groups preserving a unital of a projective plane of even order, Geom. Dedicata 31 (1989), 333–344.
  • ––––, Collineation groups preserving a unital of a projective plane of odd order, J. Algebra 122 (1989), no. 1, 130–149.
  • ––––, Blocking sets which are preserved by transitive collineation groups, Forum Math. 4 (1992), 567–591.
  • M. Biliotti and A. Montinaro, Finite projective planes of order $n$ with a $2$-transitive orbit of length $n-3$, Adv. Geom. 6 (2005), 15–37.
  • J. Cofman, Double transitivity in finite affine and projective planes, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 43 (1967), 317–320.
  • A. Delandtsheer, Flag-transitive simple groups, Arch. Math. (Basel) 47 (1986), 395–400.
  • U. Dempwolff, $\PSL(3,q)$ on projective planes of order $ q^{3} $, Geom. Dedicata 18 (1985), 101–112.
  • ––––, The projective planes of order $16$ admitting $\SL(3,2)$, Rad. Mat. 7 (1991), 123–134.
  • D. A. Drake and C. Y. Ho, Projective extensions of Kirkman systems as substructures of projective planes, J. Combin. Theory Ser. A 48 (1988), 197–208.
  • R. Figueroa, A Family of not $(V,l)$-Transitive projective Planes of Order $q^{3}$, $q\not\equiv 1 \mod 3$ and $q>2$, Math. Z. 181 (1982), 471–479.
  • D. Gorestein, Finite groups, Chelsea Publishing Company, New York, 1980.
  • R. W. Hartley, Determination of the ternary collineation groups whose coefficients lie in $\GF(2^{n})$, Ann. of Math. (2) 27 (1926), 140–158.
  • C. Hering, Eine Bemerkung über Automorphismengruppen von endlichen projektiven Ebenen und Möbiusebenen, Arch. Math. (Basel) 18 (1967), 107–110.
  • ––––, On the structure of finite collineation groups of projective planes, Abh. Math. Sem. Univ. Hamburg 49 (1979), 155–182.
  • C. Hering and H. J. Schaeffer, On the new projective planes of R. Figueroa, in: Combinatorial Theory, Proc. Schloss Rauischholzhausen (1982), D. Jungnickel and K. Wedder (eds.), Springer, Berlin (1982), 187–190.
  • C. Hering and M. Walker, Perspectivities in irreducible collineation groups of projective planes II, J. Statist. Plann. Inference 3 (1979), 151–177.
  • D. G. Higman and J. E. MacLaughlin, Geometric $ABA$-groups, Illinois J. Math. 5 (1961), 382–397.
  • C. Y. Ho, Involutory collineations of finite planes, Math. Z. 193 (1986), 235–240.
  • A. R. Hoffer, On unitary collineation groups, J. Algebra 22 (1972), 211–218.
  • D. R. Hughes and F. C. Piper, Projective Planes, Springer Verlag, New York, Berlin, 1973.
  • B. Huppert, Endliche Gruppen I, Springer Verlag, New York, Berlin, 1967.
  • Z. Janko and T. Van Trung, The full collineation group of any projective plane of order $12$ is a $\left\{ 2,3\right\} $-group, Geom. Dedicata 12 (1982), 101–110.
  • ––––, Projective planes of order $12$ do not have a four group as a collineation group, J. Combin. Theory Ser. A 32 (1982), 401–404.
  • W. M. Kantor, On unitary polarities of finite projective planes, Canad. J. Math. 23 (1971), 1060–1077.
  • ––––, On the structure of collineations group of finite projective planes, Proc. London Math. Soc. (3) 32 (1976), 385–420.
  • ––––, Homogeneus designs and geometric lattices, J. Combin. Theory Ser. A 38 (1985), 66–74.
  • P. B. Kleidman, The subgroup structure of some finite simple groups, Ph.D. thesis, University of Cambridge, 1987.
  • P. B. Kleidman and M. Liebeck, The subgroup structure of the finite classical groups, Cambridge University Press, Cambridge, 1990.
  • X. Li, A characterization of the finite simple groups, J. Algebra 245 (2001), 620–649.
  • M. W. Liebeck, The Classification of Finite Linear Spaces with Flag-Transitive Automorphism Groups of Affine Type, J. Combin. Theory Ser. A 84 (1998), 196–235.
  • H. Lüneburg, Some remarks concerning the Ree groups of type $(\G_{2})$, J. Algebra 3 (1966), 256–259.
  • ––––, Charakterisierungen der endlichen Desarguesschen projektiven Ebenen, Math. Z. 85 (1964), 419–450.
  • ––––, Characterizations of the generalized Hughes planes, Canad. J. Math. 28 (1976), 376–402.
  • H. H. Mitchell, Determination of ordinary and modular ternary linear groups, Trans. Amer. Math. Soc. 12 (1911), 207–242.
  • A. Montinaro, Projective Planes with a Doubly Transitive Projective Subplane, Bull. Belg. Math. Soc. Simon Stevin 14 (2007), 117–134.
  • ––––, On the Ree Unital, Des. Codes Cryptogr. 46 (2008), no. 2, 199–209.
  • G. E. Moorhouse, $\PSL(2,q)$ as a collineation group of projective planes of small order, Geom. Dedicata 31 (1989), 63–88.
  • B. Mwene, On the subgroups of the group $\PSL_{4}\left( 2^{m}\right) $, J. Algebra 41 (1976), 79–107.
  • T. G. Ostrom and A. Wagner, On projective and affine planes with transitive collineation groups, Math. Z. 71 (1959), 186–199.
  • D. S. Passman, Permutation Groups, W. A. Benjamin, Inc., New York, Amsterdam, 1968.
  • P. Ribenboim, Catalan's conjecture. Are $8$ and $9$ the only consecutive powers?, Academic Press, Inc., Boston, 1994.
  • R. Roth, Collineation groups of finite projective planes, Math. Z. 83 (1964), 409–421.
  • J. Saxl, On Finite Linear Spaces with Almost Simple Flag-Transitive Automorphism Groups, J. Combin. Theory Ser. A 100 (2002), 322–348.
  • G. Stroth, On Chevalley groups acting on projective planes, J. Algebra 77 (1982), 360–381.
  • V. D. Tonchev, Combinatorial configurations: designs, codes, graphs, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1988.